Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 27, 2017, 12:56 AM CDT for Sumter County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2017, 12:56 AM CDT (05:56 UTC)
- Expired
- Apr 27, 2017, 1:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sumter County, AL
The radar
The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 11:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WUUS54 KBMX 270556
SVRBMX
ALC119-270645-
/O.NEW.KBMX.SV.W.0112.170427T0556Z-170427T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1256 AM CDT THU APR 27 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southern Sumter County in west central Alabama...
* Until 145 AM CDT
* At 1256 AM CDT, a severe thunderstorm was located over Alamucha, or
7 miles southwest of Cuba, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Livingston, York, Cuba, Coatopa, Dug Hill, Kinterbish, Bluffport,
Old Mallard Airport, Belmont, Demopolis Lock And Dam, Lilita,
McDowell, Bellamy, I 20 Welcome Center At Cuba, Whitfield and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3249 8840 3261 8807 3259 8805 3263 8792
3262 8791 3262 8788 3261 8784 3261 8788
3260 8790 3256 8787 3254 8787 3252 8784
3252 8791 3243 8804 3238 8804 3237 8802
3234 8799 3235 8797 3231 8794 3231 8842
TIME...MOT...LOC 0556Z 249DEG 48KT 3235 8846
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM2 follow-up statements
050
WWUS54 KBMX 270616
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
116 AM CDT THU APR 27 2017
ALC119-270645-
/O.CON.KBMX.SV.W.0112.000000T0000Z-170427T0645Z/
Sumter AL-
116 AM CDT THU APR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHERN SUMTER COUNTY...
At 116 AM CDT, a severe thunderstorm was located over Kinterbish, or
7 miles southeast of Cuba, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cuba, Coatopa, Dug Hill, Kinterbish, Bellamy, Whitfield, Ward,
Belmont, Demopolis Lock And Dam, Lilita and McDowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3244 8838 3261 8788 3261 8785 3260 8790
3259 8790 3256 8787 3254 8787 3252 8784
3252 8791 3243 8804 3238 8804 3237 8802
3234 8799 3235 8797 3232 8794 3231 8794
3231 8833
TIME...MOT...LOC 0616Z 253DEG 39KT 3238 8827
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM259
WWUS54 KBMX 270633
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
133 AM CDT THU APR 27 2017
ALC119-270645-
/O.CON.KBMX.SV.W.0112.000000T0000Z-170427T0645Z/
Sumter AL-
133 AM CDT THU APR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN SUMTER COUNTY...
At 132 AM CDT, a severe thunderstorm was located near Coatopa, or 11
miles southeast of Livingston, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coatopa, Dug Hill, Bellamy, Whitfield, Belmont, Demopolis Lock And
Dam, Lilita and McDowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3233 8813 3250 8821 3261 8788 3261 8786
3260 8790 3259 8790 3256 8787 3254 8787
3252 8784 3252 8791 3243 8804 3238 8804
3237 8802 3236 8801
TIME...MOT...LOC 0632Z 247DEG 42KT 3245 8810
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:47 AM CDT, 9 minutes earlier.
Area forecast discussion, Apr 27, 12:47 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1247 AM CDT Thu Apr 27 2017 .UPDATE... For 06Z Aviation. && .DISCUSSION... Line of thunderstorms in Mississippi has changed quite a bit the past few hours. The line has organized itself and produced wind damage and some hail as it moved across the Mississippi River into far western Mississippi. Since then, we are seeing the northern part of the line break into clusters. The upper trough is in the process of lifting northward and additional upward motion from this feature will gradually decrease. But enough shear to keep organized storms going for a several hours will persist. The 00z raobs also indicate quite a low level capping inversion. Some of the mesoscale models are handling this pretty well as it only breaks when the pre-frontal trough arrives. Another factor will be how high do the surface dew points climb and how much instability will be available. It is likely that the dew points only reach the lower 60s or so. With all this said, there are limiting factors on how far east this activity will hold on. We will hold the timing to about what it is now as there will be surges and slow downs expected. The best chance for severe weather will be west of I-65, with lesser confidence east. With highly clockwise curved hodographs, can not rule out a tornado especially with the southern areas of breaks in the line and cell interaction. The main threat however will be damaging winds and large hail. Any one area will have about a one to two hour window of potential severe weather, if that. 75 && .AVIATION... 06Z TAF Discussion. Currently watching the line of showers and storms moving across western portion of Central Alabama. Convection has become more cell-oriented versus line oriented but timing remains about the same and just made minor adjustments to the overall timing of the activity. Low clouds will persist through the morning in the west and early afternoon in the east/southeast. Skies will clear afterwards. There is a small chance that some leftover stratus may redevelop in the southeast but confidence is low at this time so only included sct015 for TOI and MGM after 03Z. 16 && .FIRE WEATHER... An approaching cold front will bring a round of showers and thunderstorms late tonight into Thursday morning. Storms will be strong to severe with heavy rainfall. Drier conditions are expected by Thursday afternoon, with another chance of storms Sunday and Sunday night. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 77 57 87 65 88 / 50 0 20 10 20 Anniston 77 60 86 67 88 / 60 0 20 10 20 Birmingham 78 63 88 69 88 / 30 0 20 10 20 Tuscaloosa 78 62 88 70 89 / 20 0 20 10 20 Calera 78 63 87 68 88 / 30 0 20 10 20 Auburn 78 66 85 68 87 / 60 10 20 10 20 Montgomery 82 67 89 68 90 / 60 10 20 10 20 Troy 82 69 88 68 88 / 60 10 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 26, 4:34 AM CDT, 20 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 434 AM CDT Wed Apr 26 2017 ALZ011>015-017>050-271245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 434 AM CDT Wed Apr 26 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. A line of strong to severe storms will move across west Alabama after midnight. The threats include damaging winds and large hail, but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A line of strong to severe storms will move across east Alabama during the early morning hours on Thursday. The main threats will be damaging winds and large hail, but a tornado cannot be ruled out. There is also a threat of severe thunderstorms across all of central Alabama Sunday afternoon and into Sunday night. The threats include damaging winds, large hail, and tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed late tonight and into Thursday morning, and again Sunday into Sunday night.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:06 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 39 min |
| Apr 27, 12:07 AM CDT | Tornado Warning | BMX | Pickens | 25 min |
| Apr 27, 12:33 AM CDT | Severe Thunderstorm Warning | BMX | Greene | 42 min |
| Apr 27, 6:13 AM CDT | Tornado Warning | BMX | Lowndes | 13 min |
| Apr 27, 8:41 AM CDT | Special Weather Statement | BMX | Tallapoosa | 34 min |
| Apr 27, 9:09 AM CDT | Tornado Warning | BMX | Bullock, Montgomery | 20 min |
| Apr 27, 11:21 AM CDT | Tornado Warning | BMX | Pike | 24 min |
| Apr 27, 11:31 AM CDT | Tornado Warning | BMX | Lee, Russell | 14 min |
| Apr 27, 11:40 AM CDT | Tornado Warning | BMX | Bullock | 36 min |
| Apr 27, 11:58 AM CDT | Tornado Warning | BMX | Russell | 27 min |
| Apr 27, 12:04 PM CDT | Tornado Warning | BMX | Barbour, Bullock | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.